Thursday, October 11, 2012

Week 8 - and a bike ride!

OK, so not a real bike ride, but damn close enough! Someone recently posted about a motor for a bike called the "Hill Topper." Essentially it is a motor attached to a front wheel that you just switch out on your own bike. See here: http://www.electric-bike-kit.com/index.aspx

I finally ordered one so that I could try to join my husband and daughter out on the bike path. I used to bike all the time before I was sick and always look longingly at the people on the paths. Anyway, it finally arrived and we had it installed and I picked it up this evening. So off we went for a short ride - all I had to do was push a button near my brake and the motor kicks in. The button is in a slightly awkward position but I imagine most people use this product to HELP them bike - not to use continuously. But I have to say it was pretty cool - I had to restrain myself from wanting to pedal fully knowing that I would regret it very much. I really did very minimal pedaling and we were on the path for maybe 15 minutes but my legs were very sore afterwards. I worry how the muscles will recover. I think the worst part was the soreness in my neck and shoulders from holding myself up. I'm worried about my recovery since I so badly want to be able to enjoy this with my family. One of the things I really liked about this was that I did not feel 'disabled' or different on the bike path. the motor is quiet enough and the whole set up is very discreet. But we shall see how things pan out over the next couple of days and if I can go again.

So am I better? No, no better than when I started Rituxan but finally I am feeling closer to my baseline again. This last week has brought less feverish feelings which is nice. Someone posted on my last blog entry that they heard one of the Norwegian oncologists say that some of their patients experiencing worsening symptoms for the first couple of weeks following infusions. I would say it takes me a good 2.5 weeks to start feeling 'normal' again. Those first couple of weeks are very uncomfortable for me.

My stomach pain has really let up - I am keeping up with miralax and keeping things moving. I'm still taking reflux meds but have cut back on the dosage and am getting by. I spoke w/ one of my docs about my symptoms and she confirmed that from a physician's view point, my side effects would still be considered "mild". So even though I was having excruciating stomach pain, since nothing was technically wrong by their tests, this is still 'mild.' Good to know :)

I find that I am very tired - more so than before Rituxan I think. The first couple of weeks post-infusion my PEM was much quicker to come on and more intense. I am needing mandatory naps every day - 2 hours doesn't seem like quite enough but I don't have more time than that with having to get my daughter from school and activities, etc.

In the spirit of full disclosure, I will share something else that happened this week, as embarrassing as it is. I am thinking (and hoping) that it has more to do with a very deep sleep than anything actually wrong, but the other night I wet my bed. Not just a little, but an emptying of my entire bladder, practically ruining my mattress. How horrible to have to wake my husband up at 3am to tell him that I wet the bed - he was quite confused, thinking I meant our daughter had wet her bed! I was mortified but in my dream I was actually in the bathroom and guess I just couldn't come to in time. The following day my bladder was very uncomfortable - we ran a urine test to see if I had an infection but nope. I was afraid to go to sleep last night and slept on a towel but I made it through :) Today my bladder felt slightly less irritated. Hoping it continues to get better.

Tomorrow I meet w/ my CFS dr and will discuss my next round. If I'm being honest, if you were to ask me if I would do another round in the 2 weeks following an infusion I would say "I don't think so!" But once I get through that, I am ready again. I'm back at my 'normal' level of prednisone again after the big bump for the last infusion. It's not easy coming down and I have to think about trying to come down further again soon.

I know I am still early in the process but am praying that I will be a responder and that some day I can go on a bike ride without a motor.

Edited To Add: The other thing I have been experiencing is worse headaches - in frequency and type. Headaches have been a huge problem for me throughout my illness but I feel like I have gotten them under control somewhat. But I've had much worse headaches this past week - requiring imitrex.

3 Comments:

At October 11, 2012 at 11:17 PM , Anonymous Anonymous said...

Thanks for your bravery, DSMOM!

For giving us the "warts and all" version of what is happening.

Hope you get to do that bike ride without the motor one day as well.

Really thanks you for keeping us informed of what is happening.

Good luck for the meeting with your CFS doctor. If you have time could you please let us know what he thinks.

So many patients are trying to get clinical trials of this drug and we really do benefit from your experience.

Hope you feel better very soon.

 
At October 12, 2012 at 4:31 PM , Blogger Wildaisy said...

Thank you for sharing your experience, Dsdmom. This sounds like progress to me. I am very sorry to hear that you are having some problems while on Rituxan, especially about the headaches. I hope that doesn't last long, and I hope your progress will continue. And I really hope that someday soon you will again be able to enjoy a ride on a bike without a motor. In the meantime, by sharing your experiences, you are giving more people who are suffering with M.E. hope.

Patricia

 
At October 12, 2012 at 4:33 PM , Blogger Wildaisy said...

Thank you for sharing your experiences with Rituxan, Dsdmom. I am sorry to hear that you are having some problems; I hope they don't last long. And I hope you will be enjoying that ride on a bicycle without a motor soon. When you share with us, you give us all hope, and I am grateful to you.

Patricia

 

Post a Comment

Subscribe to Post Comments [Atom]

<< Home